Alert archive / Idaho / Special Weather Statements in 2024

Special Weather Statement, NWS Pocatello, ID

August 22, 2024Bingham County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 22, 2024, 9:10 PM MDT for Bingham County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2024, 9:10 PM MDT (03:10 UTC)
Expired
Aug 22, 2024, 9:45 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Hail
0.75 in
Wind
35

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 34 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.2 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS85 KPIH 230310
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
910 PM MDT Thu Aug 22 2024
 
IDZ052>054-230345-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
910 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BONNEVILLE AND
NORTHWESTERN BINGHAM COUNTIES THROUGH 945 PM MDT...

At 910 PM MDT, Doppler radar was tracking a strong thunderstorm near
Taber, or 16 miles northwest of Blackfoot, moving northeast at 30
mph.

HAZARD...Wind gusts in excess of 35 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to outdoor objects is 
         possible.

Locations impacted include...
Taber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4322 11253 4331 11273 4362 11253 4353 11213
TIME...MOT...LOC 0310Z 213DEG 28KT 4336 11257 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH

$$

MacKay

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 22, 9:03 PM MDT, 7 minutes earlier.

Area forecast discussion, Aug 22, 9:03 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
903 PM MDT Thu Aug 22 2024

.UPDATE...
Have gone ahead and expired/cancelled the current Red Flag
Warnings for today in addition to issuing a new Red Flag Warning
for FWZ 427 below 6000 feet from 1200 to 2100 MDT Friday for gusty
winds and low humidity coordinated with SIIFC. The latest
forecast remains on track with isolated showers and thunderstorms
overnight increasing in coverage during the daytime hours on
Friday. The Storm Prediction Center has also highlighted much of
ERN Idaho including along the Montana border region in a Marginal
Risk (5-14% chance) of severe thunderstorms with stronger storms
capable of producing wind gusts in excess of 50 mph and up to 1"
in diameter hail. We will start our cooling trend tomorrow of
which will continue into the weekend where highs will be back in
the 60s/70s starting Saturday. MacKay

&&

.PREV DISCUSSION... /issued 126 PM MDT Thu Aug 22 2024/

DISCUSSION...
Hot, dry and windy is the theme for much of the day today before
things change quite a bit for the weekend. For the rest of today,
expect S/SW winds to remain breezy through the afternoon, likely
subsiding a touch overnight, before ramping up once again
throughout the day Friday. Precipitation will move north out of
Utah during the late afternoon potentially sparking some showers
and thunderstorms across the easternmost portions of the forecast
area. Coverage looks rather isolated however and hi-res CAMs have
differences in opinion on timing and coverage. Nevertheless, it
will be possible. A better surge of moisture looks to push into
the area after sunrise Friday bringing another round of showers
and isolated/scattered thunderstorms which will likely linger into
the evening hours. Thunderstorm coverage looks like it'll
primarily be focused in the eastern highlands although we could
get some tstms into the Snake Plain and central mountains as well.
Thunderstorm chances and coverage will increase the further east
you go, closer to the Wyoming border. These storms will be
possible of producing gusty winds and some small hail.

In addition to the precip, winds will be quite breezy tomorrow
regionwide. Accordingly, a Lake Wind Advisory has been issued for
the American Falls Reservoir throughout the daylight hours
tomorrow to account for this. The winds and precip will slowly
taper off as we move into the late evening Friday and head towards
Saturday AM. On Saturday, the weather will turn noticeably cooler
for the first time in a few months. An upper level trough will
begin to exert its influence across much of the Pacific NW
bringing increased cloud cover and much cooler temperatures.
Models have come into agreement a larger mid-level low splitting
into two with one piece heading north into British Columbia with
the other hanging around in southern Oregon/northern California.
The northernmost feature appears to be taking much of the moisture
with it on Saturday so PoPs have trended down quite a bit over
the last few forecasts. Saturday looks mostly dry now for much of
the region outside of some shower chances across the central
mountains. Sunday looks like we'll get a bit more moisture in here
allowing for PoPs regionwide but QPF is not overly impressive.
What this feature will bring though is much cooler temperatures
for the weekend with highs expected in the 60s and 70s in the
lower valleys and even cooler across the higher terrain. Saturday
also looks a touch breezy as well (15-20 mph) so that combined
with the cooler temps will certainly bring a touch of fall to the
region. Overnight lows in the 30s and 40s for most spots also will
serve as a reminder that autumn is quickly inching closer.

As we move into the workweek, the trough will lift allowing
temperatures to gradually climb Monday and Tuesday back a bit
closer towards normal and keeping things mostly dry. It does
appear that the warmup will be short-lived though as models show
yet another trough sweeping down out of western Canada on
Wednesday and Thursday and this would bring us another drop in
temperatures for midweek. As of now, it doesn't appear that it
will be quite as cool as what we're expecting for this weekend but
that could still change. For now, the forecast calls for highs
generally in the 70s in the lower valleys though. McKaughan

AVIATION...
VFR conditions this afternoon with skies remaining mostly clear
although clouds cover and precip chances gradually begin to
increase during the evening and overnight. Winds will remain
breezy for much of the period as we being to feel the influence of
an upper level trough that will impact the area through the
weekend. Breezy S/SW winds in the 15-25kt range with even higher
gusts are expected. They'll likely lessen a touch overnight, but
not much, before increasing once again for much of the day Friday.
Looks like precip will avoid most terminals this evening and
overnight but could sneak in to KPIH, KIDA and KDIJ by late
morning/early afternoon tomorrow. Still a bit of uncertainty
though so the forecast remains dry, for now, but could need
VCSH/VCTS for the 00Z forecast. McKaughan

FIRE WEATHER...
Red Flag Warnings continue this afternoon until 9PM for Fire Zones
422, 425, 427 and 476 as breezy winds and low RHs will combine for
critical fire weather conditions. Zone 410 will see the Red Flag
continue in to the early AM hours as the dry, windy weather early
transitions to some thunderstorm potential later tonight and
overnight. It looks rather isolated in coverage and things may
even be trending a bit drier but for continuity and messaging
sake, will let it ride as is. Winds will remain breezy into the
day tomorrow and may be even windier in some spots. The big
difference will be increased RHs as moisture surges into the
region. The western half of the region will be driest, namely 425,
427. 422 and 475 but it does appear RHs will remain above 15% for
much, if not all of those areas tomorrow, so not planning on any
Red Flags at this time. Much further east, RHs are much higher but
thunderstorms will be the greater threat. That being said,
coverage looks isolated to scattered, at best. 411 probably has
the best chance for seeing SCT coverage but parts of 413 and 410
will as well. Nevertheless, after coordination with EIIFC about
the threats for tomorrow, decided to hold off on a RFW.

Things will be much cooler as we move into the weekend and early
next week with even some snow possible above 9000 ft or so. Any
precip will likely be more showery in nature and not expecting
much tstm potential Saturday and beyond. That being said, no
significant fire weather concerns in the extended portion of the
forecast at this time. McKaughan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Friday for IDZ427.

&&

In the hours before

Local storm report, Aug 22, 7:07 PM MDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
707 PM MDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Gst     14 NE Atomic City       43.55N 112.59W
08/22/2024  M46 MPH          Bingham            ID   Dept of Highways

            RWIS ITD93 Telegraph Hill US-20.

&&

CM
Special weather statement, Aug 22, 7:09 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
709 PM MDT Thu Aug 22 2024

IDZ060-061-063-230145-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
709 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND BEAR
LAKE COUNTIES THROUGH 745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garden City, or 7 miles southwest of Bear Lake Idaho Portion, moving
northeast at 30 mph.

HAZARD...Wind gusts in excess of 35 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles,
Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Border
Summit, Geneva, Fish Haven, Liberty, Pegram, Geneva Summit, and
Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 11164 4247 11149 4247 11105 4200 11105
TIME...MOT...LOC 0109Z 213DEG 28KT 4200 11145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH

MacKay
Local storm report, Aug 22, 7:11 PM MDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
711 PM MDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Gst     1 WSW Poplar            43.61N 111.71W
08/22/2024  M49 MPH          Bonneville         ID   Dept of Highways

            RWIS ITD18 Ririe US-26.

&&

CM
Local storm report, Aug 22, 7:16 PM MDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
716 PM MDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Gst     9 SSW Mud Lake          43.72N 112.53W
08/22/2024  M49 MPH          Jefferson          ID   Mesonet

            Mesonet station ROV 9 SSW Mud Lake.

&&
Special weather statement, Aug 22, 9:06 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
906 PM MDT Thu Aug 22 2024

IDZ052-068-069-230345-
Arco/Mud Lake Desert ID-Lost River Range ID-Lost River Valleys ID-
906 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTTE COUNTY
THROUGH 945 PM MDT...

At 906 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Craters Of The Moon, or 12 miles south of Arco,
moving northeast at 30 mph.

HAZARD...Wind gusts in excess of 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Arco, Southwest Inl, and Butte City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4334 11328 4344 11349 4383 11327 4361 11283
TIME...MOT...LOC 0306Z 213DEG 28KT 4346 11333

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

MacKay
Special weather statement, Aug 22, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
910 PM MDT Thu Aug 22 2024

IDZ052>054-230345-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
910 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BONNEVILLE AND
NORTHWESTERN BINGHAM COUNTIES THROUGH 945 PM MDT...

At 910 PM MDT, Doppler radar was tracking a strong thunderstorm near
Taber, or 16 miles northwest of Blackfoot, moving northeast at 30
mph.

HAZARD...Wind gusts in excess of 35 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Taber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4322 11253 4331 11273 4362 11253 4353 11213
TIME...MOT...LOC 0310Z 213DEG 28KT 4336 11257

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH

MacKay

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:32 PM MDTSpecial Weather StatementPIHBingham28 min
Aug 22, 6:54 PM MDTSpecial Weather StatementPIHBonneville, Jefferson36 min
Aug 22, 7:09 PM MDTSpecial Weather StatementPIHBear Lake36 min
Aug 22, 8:55 PM MDTRed Flag WarningPIHCassia, Twin Falls24 hr
Aug 22, 9:06 PM MDTSpecial Weather StatementPIHButte39 min
Aug 23, 12:47 PM MDTSpecial Weather StatementPIHButte28 min
Aug 23, 12:59 PM MDTSpecial Weather StatementPIHCuster31 min
Aug 23, 1:41 PM MDTSpecial Weather StatementPIHClark34 min
Aug 23, 1:45 PM MDTSpecial Weather StatementPIHMadison30 min
Aug 23, 2:05 PM MDTSevere Thunderstorm WarningPIHClark25 min
Aug 23, 2:07 PM MDTSpecial Weather StatementPIHFremont38 min
Aug 23, 3:57 PM MDTWind AdvisoryPIHBannock, Bingham, Bonneville, Butte, Caribou, Custer and 4 more5 hr
Aug 23, 4:05 PM MDTSpecial Weather StatementPIHBear Lake, Franklin40 min
Aug 23, 4:22 PM MDTSpecial Weather StatementPIHFremont, Jefferson, Madison, Teton68 min

Nearby

Special Weather Statements in Idaho, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.